Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Taking St. John's Wort With Hiv Meds

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

St. John's Wort (Hypericin)

What Is St. John's Wort? What Are the Benefits of St. John's Wort? Why Do People With HIV Use St. John's Wort? How Is St. John's Wort Used? What Are the Side Effects? How Does It Interact With Other Therapies? The Bottom Line What Is St. John's Wort? St. John's Wort is a flowering plant. ("Wort" is an old English word for an herb or plant.) It grows in many parts of the world. Its scientific name is hypericum perforatum. All of the...
Ask the Experts

Saint John's Wort for depression - interaction with HIV meds?

Dear Dr. Gallant: There has been a lot of talk recently about the effectiveness of Hypericum (Saint John's Wort) in the treatment of depression. I suffer from depression myself and have been considering starting SJW. My question is this: I am...
Joel Gallant, M.D.

Response from Joel Gallant, M.D.

Johns Hopkins University, School of Medicine
We generally know very little about drug interactions between alternativetherapies and approved medications. Drug interaction studies are complex andexpensive and tend only to be performed to look for interactions betweencommonly combined... Read more »

St. John's Wort and many of my meds!

Six days ago, I started taking anti-depression pills that I purchased at a health food store--along with all of my HIV meds. These new pills contain St. John's Wort; and today, on day six, I have started shivering, and itching all over,...
Benjamin Young, M.D., Ph.D.

Response from Benjamin Young, M.D., Ph.D.

Rocky Mountain CARES
Hello and thanks for your post.I would continue to take your HIV medications as previous, but stopp the St. John's wort supplement.Benadryl (diphenhydramine) is ok to take to help with the itching; but I'd contact your doctor at your next... Read more »

st johns wort

the doctors said i dont need to start treatment now. my viral load is 1100 and my t cell is 590.so they said to wait.they want to check my blood regularly but i was wondering if i could take saint johns wort till then and how would that effect later...
Benjamin Young, M.D., Ph.D.

Response from Benjamin Young, M.D., Ph.D.

Rocky Mountain CARES
Thanks for your question.So long as you're not taking other medications, St. John's wort is fine. The key issue is that St Johns wort can interact with other medications, including several HIV antiretroviral medications, causing the... Read more »

St. John's Wort Ingredient and Atripla

I purchased some herbal tea supplement tea that has organic St. John's Wort Leaf and Flower in it as one of many blends of herbs ingredients (Valerian Root extract 20mg, Passion Flower Extract 10mg, and proprietary blend of herbs(Licrice Root,...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
There is concern that use of St Johns wort can decrease the levels of the efavirenz in Atripla. Though the amount of St Johns wort in the herbal tea may be minimal that may be difficult to determine so the best general advice would be to avoid St... Read more »
Connect With Others

taking st. john's wort?

Posted by Anonymous
I am working on a cover story for US News and World Report about dietary supplements. There have been some findings that taking St. John's Wort can interfere with the effectiveness of protease inhibitors. If this has happened to you or you know of... Read more »

John Hopkin's

Posted by Anonymous, 3 Replies
I would like to point out John Hopkin's Aids Service please read the publications about HIV tests and Symptoms and please don't bother Dr. Joel with Worried Well questions read the archives everything under the sun has been asked.I am a IV Drug user... Read more »

John Hopkins on Seroconversion

Posted by Anonymous, 4 Replies
A 3 month test IS conclusive!

Seroconversion
By John G. Bartlett, M.D. (24-Jan-2002)


Dr.

In response to a question posed on April 21, 2001 you quoted "The Medical Management of HIV Infection" (Bartlett & Gallant) as saying:

The window period: The... Read more »

taking hiv meds to Russia and Eastern Europe

Posted by Anonymous
I'm traveling to Russia and Eastern Europe this summer. I'm concerned that I might have a problem going through customs in these countries if my HIV meds are spotted. Has anyone taken their HIV meds to these countries? What happened? Any advice?... Read more »